Tornadoes · United States · Kansas · 2012
EF0 tornado, Gorham to Russell, Kansas, May 25, 2012
From Gorham to Russell, this EF0 tornado ran 5.8 miles across Russell County on May 25, 2012, touching down at 8:44 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 25, 2012
- Touchdown
- 8:44 PM CDT (01:44 UTC)
- Lifted
- 8:50 PM CDT (01:50 UTC)
- On the ground
- 6 minutes
- Path length
- 5.8 miles (9.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Russell County
- Touchdown point
- 38.780, -99.020
- Lift-off point
- 38.824, -98.928
- Record number
- 1205251944-01
What the Weather Service recorded
Three tornadoes touched down in Russell county causing damage on the south side of town.
Brief touchdown over open country.
The tornado moved over open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS ICT issued a tornado warning for this county at 01:31 UTC, 13 minutes before the tornado touched down, in force until 02:15 UTC.
The county was under a tornado watch, issued at 23:48 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:34 UTC | 00:30 UTC | Severe Thunderstorm Warning | ICT |
| 23:42 UTC | 00:30 UTC | Tornado Warning | ICT |
| 23:48 UTC | 05:00 UTC | Tornado Watch | ICT |
| 00:29 UTC | 01:15 UTC | Severe Thunderstorm Warning | ICT |
| 01:13 UTC | 02:15 UTC | Severe Thunderstorm Warning | ICT |
| 01:31 UTC | 02:15 UTC | Tornado Warning | ICT |
| 02:13 UTC | 03:00 UTC | Severe Thunderstorm Warning | ICT |
| 02:29 UTC | 03:15 UTC | Tornado Warning | ICT |
| 03:13 UTC | 03:44 UTC | Severe Thunderstorm Warning | ICT |
| 04:08 UTC | 05:00 UTC | Tornado Warning | ICT |
| 04:19 UTC | 12:18 UTC | Flood Warning | ICT |
| 04:41 UTC | 04:49 UTC | Severe Thunderstorm Warning | ICT |
| 17:00 UTC | 01:00 UTC | Wind Advisory | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 25, 6:44 PM CDT, 2 hours earlier.
Area forecast discussion, May 25, 6:44 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 644 PM CDT FRI MAY 25 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN IS THUNDERSTORM POTENTIAL IN THE NEAR TERM. AS OF 2330Z A THUNDERSTORM IS MOVING JUST TO THE NORTH AND WEST OF KRSL. THIS STORM AND OTHERS BEHIND IT WILL IMPACT THE KRSL TAF SITE FOR THE NEXT FEW HOURS. HAVE PUT A VCTS WITH A TEMPO GROUP TO HANDLE THE STORMS OFF AND ON. OUTSIDE OF KRSL THUNDERSTORM CHANCES DROP AND HAVE LEFT THE OTHER TERMINALS DRY. OTHERWISE SOUTHERLY WINDS WILL BE STRONG THROUGH THE REMAINDER OF THE PERIOD SATURDAY. BILLINGS && .PREV DISCUSSION... /ISSUED 244 PM CDT FRI MAY 25 2012/ DISCUSSION... FORECAST CHALLENGE...CONVECTIVE CHANCES/TRENDS THROUGH THE HOLIDAY WEEKEND AND WINDY/WARMTH ON SATURDAY. TONIGHT-SATURDAY THE NORTHWARD MIGRATION OF THE SURFACE WARM FRONT HAS BEEN DIURNALLY SLOWER AND CLOSER TO THE RECENT RUNS OF THE NAM. THE FRONT IS EXPECTED TO BE SITUATED CLOSE TO THE I-70 CORRIDOR NEAR PEAK HEATING WHERE THE LATEST RUC/SPC MESO PROGS SHOW MLCAPE VALUES IN EXCESS OF 4500 J/KG AND STRONG DEEP LAYER SHEAR/VEERING WIND PROFILE. HOWEVER INITIATION OF DEEP CONVECTION WILL HINGE ON DEGREE OF REMAINING CAP STRENGTH IN LIEU OF ENOUGH CONVERGENCE ALONG THE BOUNDARY TO EFFECTIVELY BREAK IT. SO WILL CONTINUE TO SHOW SLIGHT POPS ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING AND HIGHLIGHT THE CONDITIONAL SEVERE POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK. OTHERWISE THE UPPER TROF WILL CONTINUE TO DEVELOP ACROSS THE WESTERN CONUS INTO SATURDAY WITH STOUT SOUTHERLY WINDS AND UNSEASONABLY WARM TEMPERATURES EXPECTED ACROSS THE FORECAST AREA. A PLUME OF TROPICAL MOISTURE EMANATING FROM BUD WAS ALREADY MAKING NORTHWARD PROGRESS ACROSS SOUTHWEST TEXAS THIS AFTERNOON. THE MODELS SHOW THIS PLUME ADVECTING NORTH IN THE FLOW ALOFT ACROSS KANSAS ON SATURDAY. WHILE THE ATMOSPHERE LOOKS CAPPED FOR THE MOST PART WITH FOCI SHUNTED NORTH OR WEST OF THE AREA...SUCH TROPICAL CONNECTIONS ARE ALWAYS CAUSE FOR A SECOND LOOK WITH REGARD TO CONVECTIVE POTENTIAL. THE PROGGED CAP IS WEAKEST ACROSS PORTIONS OF CENTRAL KANSAS...SO WILL KEEP SLIGHT MENTION FOR MAINLY DIURNALLY DRIVEN STORMS IN THESE AREAS LATE SATURDAY. THE AFOREMENTIONED SOUTH WINDS MAY FLIRT WITH ADVISORY CRITERIA ACROSS BARTON/RUSSELL COUNTIES AS WELL...THOUGH FORECAST COLLABORATION SUPPORTED HOLDING OFF FOR NOW ON HEADLINES. SUNDAY-MONDAY THE UPPER TROF IS STILL PROGGED TO LIFT BODILY NORTHEAST ACROSS THE ROCKIES ON SUNDAY AND ACROSS THE NORTHERN PLAINS DURING MONDAY. THIS WILL PUSH THE ASSOCIATED SURFACE DRY-LINE/COLD FRONT EAST ACROSS THE FORECAST AREA BY SUNDAY NIGHT/MONDAY. LITTLE CHANGE TO THE GOING FORECAST WAS NEEDED IN THIS REGARD...WITH THE RELATIVELY BETTER PRECIP/CONVECTIVE CHANCES ACROSS CENTRAL KANSAS ON SUNDAY NIGHT. TUESDAY-FRIDAY THE OUTER PERIODS REMAIN A BIT OF A CHALLENGE WITH REGARD TO PRECIP CHANCES. THE LATEST GFS AND EVEN TO SOME EXTENT ECMWF WOULD GENERALLY SUGGEST DRIER AIR MITIGATING PRECIP CHANCES BEHIND THE FRONTAL PASSAGE ON TUESDAY. THE GFS ALSO SHOWS A STRONGER UPPER TROF DROPPING SOUTHEAST ACROSS THE PLAINS AND MIDWEST BY WEDNESDAY AND THURSDAY. WHILE THE POTENTIAL FOR A PRECARIOUS AND DISTURBED NORTHWEST UPPER FLOW REGIME REMAINS PLAUSIBLE...THE GFS SUGGESTS A MORE DEFINITIVE CHANCE FOR PRECIP ON WEDNESDAY FOLLOWED BY MUCH COOLER TEMPS AND MAINLY DRY WEATHER BY THURSDAY. SINCE CONSENSUS STILL SEEMS TO BE LACKING IN THE OPERATIONAL OR ENSEMBLES OF ANY PARTICULAR MODELS...WILL MAKE LITTLE CHANGE TO THE GOING FORECAST FOR THE MID-WEEK PERIODS AND SHOW A DRY FORECAST FOR THE NEW DAY 7/FRI. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WARM FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS NORTHWARD INTO CEN KS AT THIS TIME...WITH SOUTHERLY GUSTY WINDS TO THE SOUTH OF THE BOUNDARY IN THE WARM SECTOR. STILL SEEING SOME MVFR CEILINGS IN AND NEAR THE WARM FRONT ALONG INTERSTATE 70 FROM KSLN TO KRSL. EXPECT THIS AREA OF MVFR CEILINGS TO SLOWLY RISE TO VFR LATER THIS AFTERNOON AS WARM FRONT LIFTS A LITTLE FURTHER NORTH OF I-70 WITH A BETTER MIXED BOUNDARY LAYER IN THE WARM SECTOR. SOME CONCERN ABOUT AN ISOLATED CONVECTIVE CHANCE IN AND NEAR THE KRSL TAF SITE BETWEEN 22Z/FRI AND 02Z/SAT...AS POSITION OF THE TRIPLE POINT /DRY LINE/WARM FRONT INTERSECTION/ WILL BE JUST WEST OF THIS LOCATION. A VERY UNSTABLE AIRMASS IS LOCATED IN THE WARM SECTOR...BUT ALSO THIS AREA REMAINS CAPPED FROM THE WARMER AIR ALOFT MOVING INTO THE AREA. SO CHANCES OF CONVECTION SEEM LIMITED...AS CAPPING INVERSION DOESNT ERODE UNTIL NEAR 00Z. SO WILL NOT MENTION ANY VCTS IN THE KRSL TAF FOR NOW...AS CHANCES SEEMS VERY LIMITED. EXPECT SOME MID LEVEL CLOUD COVER TO OVERSPREAD MOST OF THE AREA THIS EVENING AND OVERNIGHT...BUT EXPECT CEILINGS TO REMAIN VFR. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 92 72 91 / 10 10 10 10 HUTCHINSON 72 94 71 91 / 10 10 10 10 NEWTON 73 93 72 90 / 10 10 10 10 ELDORADO 72 92 71 89 / 10 10 10 10 WINFIELD-KWLD 73 92 72 91 / 10 10 10 10 RUSSELL 70 95 71 91 / 20 20 20 20 GREAT BEND 70 95 71 91 / 20 20 20 20 SALINA 73 95 72 92 / 20 10 10 10 MCPHERSON 73 94 72 91 / 10 10 10 10 COFFEYVILLE 72 92 71 90 / 10 10 10 10 CHANUTE 72 91 70 89 / 10 10 10 10 IOLA 71 91 70 89 / 10 10 10 10 PARSONS-KPPF 72 92 71 90 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 25, 3:57 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 357 PM CDT FRI MAY 25 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 357 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL KANSAS. IF STORMS DEVELOP THEY WILL LIKELY BE SEVERE...CAPABLE OF VERY LARGE HAIL TO AROUND 2 INCHES IN DIAMETER AND DAMAGING WINDS TO 75 MPH. TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL KANSAS. A FEW STRONG STORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE. THUNDERSTORM CHANCES ARE THEN EXPECTED TO INCREASE FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY...MAINLY FOR LOCATIONS WEST OF THE KANSAS TURNPIKE. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS ON MONDAY...AND PERIODICALLY ACROSS THE ENTIRE AREA FROM TUESDAY THROUGH THURSDAY. STRONG STORMS WILL BE POSSIBLE WITH ANY OF THIS ACTIVITY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Local storm report, May 25, 6:53 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TORNADO 4 S GORHAM 38.82N 99.02W
05/25/2012 RUSSELL KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS TORNADO AT THE LOCATION
INDICATED.
&&
VJPLocal storm report, May 25, 7:22 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 1 S RUSSELL 38.87N 98.85W
05/25/2012 RUSSELL KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS A FUNNEL CLOUD.
&&
VJPLocal storm report, May 25, 8:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 6 S GORHAM 38.79N 99.02W
05/25/2012 RUSSELL KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS A TORNADO NEAR THE RUSSELL AND
ELLIS COUNTY LINE.
&&
VJPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.7 hours before the tornado, 140 km from the path. May 26, 2012.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 3112 J/kg
- Mixed-layer LCL
- 2725 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.4
- 0-3 km lapse rate
- 9.3 K/km
Dodge City, (KDDC), 12:00Z
10.3 hours after it, 140 km from the path. May 26, 2012.
- Mixed-layer CAPE
- 1590 J/kg
- Mixed-layer CIN
- -308 J/kg
- Surface CAPE
- 1982 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.4 K/km
The radar
The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the touchdown began at 01:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:48 UTC | TORNADO | 4 S Gorham | Russell, KS | TRAINED SPOTTER REPORTS TORNADO AT THE LOCATION INDICATED. |
| 23:53 UTC | TORNADO | 2 W Walker | Ellis, KS | |
| 00:05 UTC | HAIL 1 | 4 Sw Antonino | Ellis, KS | |
| 00:05 UTC | TORNADO | 6 W Hargrave | Rush, KS | |
| 00:15 UTC | FUNNEL CLOUD | 1 S Russell | Russell, KS | TRAINED SPOTTER REPORTS A FUNNEL CLOUD. |
| 00:41 UTC | HAIL 1 | 3 E Mccracken | Rush, KS | |
| 01:06 UTC | HAIL 1.25 | 17 Ene Ness City | Ness, KS | |
| 01:10 UTC | TORNADO | 3 Nw Alexander | Ness, KS | STOVE PIPE TORNADO |
| 01:30 UTC | TORNADO | 6 S Walker | Ellis, KS | |
| 01:35 UTC | TORNADO | 6 S Gorham | Russell, KS | TRAINED SPOTTER REPORTS A TORNADO NEAR THE RUSSELL AND ELLIS COUNTY LINE. |
| 01:41 UTC | HAIL 1 | 3 E Mccracken | Rush, KS | |
| 01:44 UTC | TORNADO | 7 S Gorham | Russell, KS | |
| 01:45 UTC | TORNADO | 3 Sw Hargrave | Rush, KS | |
| 01:45 UTC | FUNNEL CLOUD | 3 S Russell | Russell, KS | TRAINED SPOTTER REPORTS A FUNNEL CLOUD GOING UP AND DOWN AT WINTERSET AND US 281. |
| 01:45 UTC | HAIL 1.25 | Gorham | Russell, KS | |
| 01:45 UTC | TORNADO | 9 Sw Russell | Russell, KS | |
| 01:48 UTC | TORNADO | Sw Russell | Russell, KS | SPOTTER LOCATED 9S. RUSSELL ON 281. TORNADO APPROX. 5WNW OF HIS LOCATION. CONE TORNADO ON THE GROUND. |
| 01:50 UTC | TORNADO | 1 Wnw Liebenthal | Rush, KS | SIGNIFICANT TREE DAMAGE WAS REPORTED, INCLUDING 6-8 INCH LIMBS BROKE AND UNKNOWN TREES FOUND AT THE PROPERTY. AN OVERHEAD DOOR AND WOODEN AWNING WERE BLOWN AWAY. |
| 02:00 UTC | TORNADO | 5 Ese Hargrave | Rush, KS | |
| 02:15 UTC | HAIL 1.75 | 5 Nw Hargrave | Rush, KS | |
| 02:16 UTC | TORNADO | 1 Wnw Hargrave | Rush, KS | |
| 02:23 UTC | FUNNEL CLOUD | 5 Sw Russell | Russell, KS | STORM CHASER REPORTS FUNNEL CLOUD 3/4 WAY TO THE GROUND. |
| 02:25 UTC | TORNADO | 1 S Hargrave | Rush, KS | ELEPHANT TRUNK TORNADO |
| 02:26 UTC | HAIL 1 | 4 W Schoenchen | Ellis, KS | |
| 02:28 UTC | TORNADO | 5 W La Crosse | Rush, KS | |
| 02:31 UTC | TORNADO | 2 Se Hargrave | Rush, KS | WEDGE TORNADO |
| 02:36 UTC | TORNADO | 4 Nw La Crosse | Rush, KS | WEDGE TORNADO |
| 02:40 UTC | TORNADO | Russell | Russell, KS | STORM CHASER REPORTS SMALL ROPE TORNADO LOCATED NEAR THE TOWN OF RUSSELL. |
| 02:42 UTC | TORNADO | Russell | Russell, KS | TORNADO LOCATED JUST TO THE SOUTH OF RUSSELL AND NO POWER IN THE CITY THUS SIRENS WILL NOT BE ABLE TO SOUND. |
| 02:43 UTC | TORNADO | 3 Nw La Crosse | Rush, KS | LARGE RAIN WRAPPED WEDGE TORNADO |
| 02:45 UTC | TORNADO | Russell | Russell, KS | TRAINED SPOTTER REPORTS DAMAGE FROM THE ROPE TORNADO WHICH COMPLETELY LEVELED ONE HOME ON THE SOUTH SIDE OF RUSSELL. OCCUPANT HAD ONLY A FEW CUTS AND BRUISES. HOUSES ON EITHER SIDE OF THE LEVELED HOME WERE DAMAGED BUT EX |
| 02:48 UTC | TORNADO | Russell | Russell, KS | FRAMED HOMES WERE DAMAGED ON THE SOUTH SIDE OF RUSSELL CITY LIMITS. |
| 02:51 UTC | TORNADO | 3 Nnw La Crosse | Rush, KS | LARGE TORNADO CONTINUES |
| 03:00 UTC | TORNADO | 2 N La Crosse | Rush, KS | SECOND TORNADO HAS DEVELOPED |
| 03:00 UTC | TORNADO | 4 Ne La Crosse | Rush, KS | |
| 03:10 UTC | TORNADO | 7 Ne La Crosse | Rush, KS | |
| 03:12 UTC | TORNADO | 4 N Bison | Rush, KS | |
| 03:17 UTC | TORNADO | 5 N Bison | Rush, KS | |
| 03:27 UTC | TORNADO | 5 N Otis | Rush, KS | |
| 03:27 UTC | TORNADO | 1 S Gorham | Russell, KS | DELAYED REPORT OF A TORNADO BY A TRAINED SPOTTER WHICH WAS JUST SOUTH OF GORHAM. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 25, 2012
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 6:48 PM CDT | EF0 | Russell, KS | 1.4 | 50 | |||
| May 25 | 8:35 PM CDT | EF0 | Russell, KS | 0.6 | 50 | |||
| May 25 | 9:08 PM CDT | EF0 | Rush, KS | 0.6 | 50 | |||
| May 25 | 9:15 PM CDT | EF0 | Rush, KS | 2.7 | 100 | |||
| May 25 | 9:22 PM CDT | EF1 | Rush, KS | 1.9 | 150 | |||
| May 25 | 9:30 PM CDT | EF2 | Rush, KS | 9.2 | 950 | |||
| May 25 | 9:40 PM CDT | EF2 | Russell, KS | 0.2 | 150 | |||
| May 25 | 9:40 PM CDT | EF1 | Rush, KS | 1.9 | 350 | |||
| May 25 | 9:45 PM CDT | EF2 | Rush, KS | 1.0 | 150 | |||
| May 25 | 9:58 PM CDT | EF2 | Rush, KS | 5.8 | 650 | |||
| May 25 | 10:11 PM CDT | EF1 | Rush, KS | 1.3 | 100 | |||
| May 25 | 10:35 PM CDT | EF1 | Rush, KS | 2.8 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.